News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Effexor and Diabetes


 SadMama - Sat Aug 13, 2005 1:15 pm

Hi! I have been on effexor for the past six years. My son was injured in a diving accident and is Quadraplegic. I've had a hard time coping. It does not get better with time. I decided to go off Effexor because that along with Metformin were keeping me running to the bathroom constantly. I was diagnosed with Type 2 Diabetes about a year ago, after gaining some wight due to the Effexor. I am now on Wellbutrin- still having side effects from Effexor withdrawal-it's been about 2-3 weeks. And I've switched from Metformin to Avandia8. My question is if there is any way the Effexor could have cause my diabtes. There is no diabetes in my family, and I actually had Hypoglycemia since childhood, and still have episodes of that occasionally. I am 50 years old- was in pretty good shape before all of this happened. Now I just feel unwell all the time. I'm wondering if going off of the effexor may help with my blood sugar. :?: Thanks.
 Theresa Jones, RN - Sun Aug 14, 2005 8:30 am

User avatar Hi SadMama,
I am unaware of any documentation linking Diabetes with Effexor. This however, should not imply that a link does not exist. You may want to discuss the possibility of this with your physician. If your blood sugar levels would return to normal then I would definitely consider a link. Many factors play a role in Diabetes. Obesity/ being overweight, lack of exercise, insulin resistence, the inability of the pancreas to produce enough insulin to work effectively, etc. Keep in mind that It is possible that the Diabetes existed and was previously undiagnosed.
Sincerely,
Rntdj
 DeLWolcott - Wed Aug 17, 2005 6:23 pm

This is from the Effexor prescribing info pamphlet as found at http://www.effexor.com , page 32 of the .pdf file under "Other Adverse Events Observed..."

Metabolic and nutritional - Frequent: edema, weight gain; Infrequent: alkaline phosphatase increased, dehydration, hypercholesteremia, hyperglycemia, hyperlipemia, hypokalemia, SGOT (AST) increased, SGPT (ALT) increased, thirst;

Rare: alcohol intolerance, bilirubinemia, BUN increased, creatinine increased, diabetes mellitus, glycosuria, gout, healing abnormal, hemochromatosis, hypercalcinuria, hyperkalemia, hyperphosphatemia, hyperuricemia, hypocholesteremia, hypoglycemia, hyponatremia, hypophosphatemia, hypoproteinemia, uremia.


Keep in mind that this does not prove that Effexor definitely caused the diabetes. The weight gain while on the Effexor may have contributed and SSRI's in general affect the body's regulatory functions in more ways than just emotion. Coming off of Effexor may or may not help the diagnosis, but whatever you do, keep in close, regular contact with your physician to keep an eye on the coinciding factors of the Effexor withdrawal and your blood sugar levels.
 jk022153 - Fri Oct 28, 2005 6:40 pm

I developed Diabetes during a 6-month period while taking Effexor. I am 6 feet tall, 170 lbs., and have always been extremely active. I eat well and have normal blood pressure and cholesterol readings, and prior to taking the Effexor my fasting glucose was usually around 70. Stopping the Effexor has not lowered my readings, however, so I'm not sure what to think about the possible connection. I am aware that the anti-psychotic drug Zyprexa has been linked to Diabetes and Pancreatitis, so I don't think the possibility should be dismissed.
 htrip51 - Mon Dec 12, 2005 9:54 am

I am also taking effexor and my sugars started going up after I started it, I know have diabetes and am on Metformin...I also have been wondering if the effexor caused it

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here